← Back

Corticosteroids

Share

Poisonous to: Cats, Dogs

Level of toxicity: Generally mild to severe

Common signs to watch for:

  • Vomiting
  • Bloody vomit
  • Black-tarry stool
  • Diarrhea (+/- blood)
  • Inappetance
  • Abdominal pain
  • Increased thirst
  • Urination
  • Excessive panting

Share
Print Friendly

Corticosteroids are used in both human and veterinary medicine in both topical and oral formulations. Topical steroid creams or ointments, which generally contain common ingredients like betamethasone, hydrocortisone, and triamcinolone, have a wide margin of safety when ingested. Accidental ingestion in dogs and cats can result in mild signs of gastrointestinal distress (e.g., vomiting, diarrhea); this is typically secondary to the petroleum-based carrier in the topical form. However, some topical creams are contain more dangerous active ingredients which can be fatal when ingested (e.g., calcipotriene, 5-FU, diclofenac, etc.); when in doubt, confirm the active ingredients with your pharmacy or by calling Pet Poison Helpline. For the oral form of corticosteroids, toxic ingestions can result in stomach ulcers, gastroenteritis, and rarely, stomach rupture. Clinical signs of corticosteroid toxicity includes vomiting, bloody vomitus, black-tarry stool, diarrhea (with or without blood), inappetance, abdominal pain, increased thirst/urination/appetite, and excessive panting.

When in doubt, if you suspect your dog or cat chewed into a topical steroid cream or oral corticosteroid, contact your veterinarian or Pet Poison Helpline for treatment advice.

Poison type: Topical Medications

Alternate names: Cortaid, Penecort, Procort, Scalpicin, hydrocortisone, prednisone, prednisolone, steroids